High Dose Abilify/Tenex

Discussion in 'General Parenting' started by MICHL, Feb 18, 2010.

  1. MICHL

    MICHL New Member

    difficult child (14/15 in May) is on high dose Abilify 37 1/2 mg & Tenex 2 1/2 mg daily (at night). He seems to tolerate it fine with no side effects. Most difficult children or adults are not on this high dose. It makes me worry though; however, since no side effects, doctor. thinks it's not a problem. It is what works for him, though it causes me concern. I will NOT be paying for this after he is off my medical plan (i think it is 21 for "disabled" dependant/kids"?). At some point I assume he will get medicaid? I don't know yet how that works. It feels as I get older (I'm now 49) I worry more and more, & get more anxious & stressed as the years go by. I don't know if I will ever be able to retire as it is. I'm mostly concerned with difficult child though, not so much for myself.
     
  2. smallworld

    smallworld Moderator

    Michelle, are you having his cholesterol, triglycerides and thyroid numbers checked every 6 months? Are you having EKGs periodically? I don't mean to worry you, but atypical antipsychotics can have long-term side effects, and monitoring should be done regardless of the dose your child is taking.

    Is the high dose of Abilify needed to keep him stable? Have you tried to lower it? As you may know, 30 mg is the highest FDA approved dose for Abilify.
     
  3. MICHL

    MICHL New Member

    I will take him in for a physical & ask for these to be checked, thank you. Yes, I know 30 is the "max", but both his last psychiatrist & current one said 37 is actually the max only if there are no side effects. In the past i have tried to lower it, but it didn't work out. I do not want him to be on it at all if it was up to me.
     
  4. smallworld

    smallworld Moderator

    Before you take him in, ask the psychiatrist which blood levels should be checked when a patient is taking Abilify.
     
  5. MICHL

    MICHL New Member

    Yes, I called psychiatrist today and she ordered the tests. Said EKG not needed though because he's not on a stimulant.
     
  6. smallworld

    smallworld Moderator

    Not true. My daughter in on Zyprexa (same class of medications) and has EKGs every year because atypical antipsychotics can (rarely) cause a prolongation of the QTc interval, potentially increasing the risk of arrythmia.
     
  7. MICHL

    MICHL New Member

    I will get one, thanks
     
Loading...